Complications with Statins
This may be of use to others taking statin drugs. I had a 5-way CABG in Sep 2015. Shortly after that, my cardiologist prescribed atorvastatin, 10 mg, once per day. My cholesterol numbers were all in the acceptable ranges, and they hadn't changed, and I resisted taking any at all, but I began the regimen. In August 2017, my PCP convinced me I should be on a higher dosage. I did argue against it again because in my post-CABG studies, so many reports, books, etc recommended against almost any at all, but I had had no difficulties with the lower dosage, I deferred to my doctor, and I began to take 40 mg/day. Early in 2018, a number of symptoms became evident: tiredness/fatigue, occasional shortness of breath, occasional lightheadedness, lower and thoracic back pain, itching (mostly from the chest up), frequent headaches (mild), and worst of all, eye difficulties–watery, blurry, darkening of vision, lots of floaters–so much so that reading became uncomfortable and at times difficult. These conditions continued to worsen. I thought about this constantly. I studied my diet, my schedule, my activities, none of which I had changed. I had always taken the drug before bedtime, and it dawned on me finally that since I felt worse in the mornings and better by the end of day, perhaps there was a connection. And since the only change I could see was the statin dosage, I decided to cut it back–at least to 20 mg. And almost immediately, my symptoms lessened. After 4 days, the improvement is dramatic. I almost feel normal again. Furthermore, perhaps rashly, I decided to return to the original 10 mg dosage. I will keep at this for a couple weeks to verify the conclusion, and I will discuss with both my PCP and my cardiologist. But I am convinced, especially with all the literature I've perused, that statins are not for me. I caution all on statins to research this thoroughly. By the way, the higher dosage did lower my cholesterol values, but other vitamin deficiencies are evident in my latest blood panel, and statins may also be the cause of those.